Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 16, NWS Detroit, MI

March 14, 2021

NWS Detroit, MI issued this small craft advisory at Mar 14, 2021, 3:30 PM EDT. It took effect at Mar 15, 2021, 10:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2021, 3:30 PM EDT (19:30 UTC)
In effect from
Mar 15, 2021, 10:00 AM EDT
Expired
Mar 15, 2021, 10:00 PM EDT
In force
12 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

106 
WHUS73 KDTX 141930
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
330 PM EDT Sun Mar 14 2021

LEZ444-150830-
/O.NEW.KDTX.SC.Y.0016.210315T1400Z-210316T0200Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
330 PM EDT Sun Mar 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 10 PM EDT
MONDAY...

* WHAT...Expect sustained winds up to 20 knots from the east 
  with gusts up to 26 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 5 PM EDT Monday 
  with the largest waves expected around 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ421-441>443-150830-
/O.EXT.KDTX.SC.Y.0015.000000T0000Z-210315T1400Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
330 PM EDT Sun Mar 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EDT MONDAY...

* WHAT...Expect sustained winds up to 20 knots from the 
  northeast with gusts up to 26 knots. The largest significant 
  waves will be 7 feet with a potential maximum wave height of 
  10 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 4 PM EDT Sunday 
  with the largest waves expected around 3 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
202 
WHUS73 KDTX 150731
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
331 AM EDT Mon Mar 15 2021

LHZ421-441>443-151400-
/O.CON.KDTX.SC.Y.0015.000000T0000Z-210315T1400Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
331 AM EDT Mon Mar 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WHAT...Expect sustained winds up to 15 knots from the 
  northeast with gusts up to 20 knots. The largest significant 
  waves will be 4 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 3 AM EDT Monday 
  with the largest waves expected around 3 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ444-152100-
/O.CON.KDTX.SC.Y.0016.210315T1400Z-210316T0200Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
331 AM EDT Mon Mar 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 10 PM EDT THIS EVENING...

* WHAT...Expect sustained winds up to 20 knots from the east 
  with gusts up to 26 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 5 PM EDT Monday 
  with the largest waves expected around 4 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
761 
WHUS73 KDTX 151405
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1005 AM EDT Mon Mar 15 2021

LHZ421-441>443-151515-
/O.EXP.KDTX.SC.Y.0015.000000T0000Z-210315T1400Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
1005 AM EDT Mon Mar 15 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Northeast wind and higher wave action has diminished to below 
criteria this morning. Light to modest east-southeast wind expect
into the overnight hours.

$$

LEZ444-160200-
/O.CON.KDTX.SC.Y.0016.000000T0000Z-210316T0200Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
1005 AM EDT Mon Mar 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 21 knots from the east 
  with gusts up to 26 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 2 PM EDT Monday 
  with the largest waves expected around 4 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

KK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 14, 1:41 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 14, 1:41 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
141 PM EDT Sun Mar 14 2021

.AVIATION...

Gusty northerly winds this afternoon with mainly clear skies below
20kft. There is an area of cu working south through the thumb but it
is rapidly eroding thus will not impact any of the taf sites.
Otherwise there remains some cirrus streaming in ahead of the low
pressure system well to our southwest. Flow will continue to veer
today and tonight becoming northeast tonight and easterly by Monday
morning. Denser cirrus will start lifting into the region through
the day Monday as the system draws nearer.

.DTW THRESHOLD PROBABILITIES...

* None

&&

.PREV DISCUSSION...
Issued at 320 AM EDT Sun Mar 14 2021

DISCUSSION...

Shortwave energy pivoting east through Ontario into Quebec will
drive a backdoor cold front south/southwest into the region with
help from northeast flow eventually shifting off the cold waters of
Lake Huron later this morning into afternoon. This will lead to a
somewhat tight pressure gradient from northeast to southwest across
the forecast area with high temperatures limited to the mid 30s over
the Thumb region as temperatures push 50 along the Michigan and Ohio
state line. In between these extremes, temperatures this afternoon
will range in the 40s over the middle of the area with a rather
stiff northeast wind making conditions feel a bit colder despite
plenty of sunshine.

Cold northeast flow will continue to funnel into the area tonight
around a large arctic high pressure system that settles through
Ontario and the northern Great Lakes in the wake of the passing cold
front. With generally clear skies expected, low temperatures look to
drop significantly with teens widespread by daybreak Monday morning.

The attention then turns to the evolution of an upper low pressure
system over the plains as another upper low digs into the western
CONUS and helps dislodge the plains low from the high plains of
Colorado to the Nebraska/South Dakota region from today into Monday
night. As this upper low occludes over the plains and shears
eastward into the region, expect an arc of light precipitation to
work into the central Great Lakes as remnant occluded front lifts
into the area.

With cold, dry easterly low level flow still feeding into the region
from the high pressure over Ontario/Quebec, expect a wintry mix of
precipitation from Monday evening into Tuesday morning as the low
temperatures settle back into the upper 20s to lower 30s. This
precipitation will remain very light as the the sheared out,
weakening front lifting into the area will have trouble compensating
for the evaporation that will ensue from the dry low level flow
working from the east. Hence, the mixed accumulation of snow, sleet
or freezing remain will remain minimal with snow/sleet accumulations
under an inch and any freezing rain or freezing drizzle limited to a
light glazing in some locations overnight Monday night into early
Tuesday morning.

With this system essentially displacing the cold low level air with
time on Tuesday, expect moderating temperatures with highs already
back into the 40s Tuesday afternoon and likely near 50 along the
southern edge of the forecast area. This moderating trend will
persist into Wednesday as shortwave ridging builds into the region
in advance of the second upper low which will be crossing the
southern Rockies into TX/OK/KS by midweek. Expect highs in the lower
50s in many areas 50s for most areas with cooler readings over the
Thumb where light easterly flow will continue to funnel colder air
off of Lake Huron.

The southern plains upper low will then wobble east into the Ohio
and Tennessee Valley regions by late in the week and bring a period
of potential light rain/snow late Wednesday night into Thursday
night with cooler daytime temperatures in the 40s Thursday and mid
30s to lower 40s on Friday. Once this system is steered southeast by
developing upper ridging over the Great Lakes, expect moderating
conditions into next weekend as temperatures return to the 50s with
plenty of sunshine.

MARINE...

Moderate southwest flow will continue to veer northerly as high
pressure reorients and strengthens out of the northern Great Lakes.
A tightening of the pressure gradient across lower Michigan will
allow for the northerly flow to strengthen across the Lake Huron
basin, with gusts up to 30 knots at times. The long fetch down the
lake will lead to increasing waves along the nearshore waters of the
Thumb and outer Saginaw Bay leading to renewed hazardous small craft
conditions extending at least through Monday morning. Winds will
then veer more to an easterly direction Monday in advance of low
pressure ejecting out of the Plains that will bring the next chances
for widespread precipitation, especially to the southern half of the
local waters.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 4 PM EDT Monday for LHZ421-441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
DISCUSSION...DG
MARINE.......IRL

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 14, 3:28 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
328 AM EDT Sun Mar 14 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-150900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
328 AM EDT Sun Mar 14 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A light wintry mix may lead to slick conditions in some locations
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
328 AM EDT Sun Mar 14 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for the nearshore waters of Lake
Huron including outer Saginaw Bay today and tonight. Refer to the
latest Marine Weather Message for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Small Craft Advisory continues into Monday afternoon. Refer to
the latest Marine Weather Message for more information.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.